Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2002, 1:18 AM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2002, 1:18 AM CDT (06:18 UTC)
- Expired
- Jul 10, 2002, 2:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 148 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1791 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
083 WUUS53 KABR 100618 SVRABR MNC011-155-100700- /NEW.KABR.SV.W.0156.100618-100700/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 118 AM CDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BIG STONE COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 200 AM CDT * AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF GRACEVILLE...OR ABOUT 16 MILES SOUTH OF WHEATON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRACEVILLE AROUND 125 AM CDT COLLIS AROUND 130 AM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4565 9671 4548 9665 4552 9626 4578 9628 HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:45 PM CDT, 9 hours 33 minutes earlier.
Area forecast discussion, Jul 9, 3:45 PM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 345 PM CDT TUE JUL 9 2002 FORECAST CHALLENGE WILL BE PRECIPITATION TONIGHT AND WEDNESDAY AND MAX/MIN TEMPERATURES ALL PERIODS. SHORT TERM DISCUSSION... WATER VAPOR IMAGERY DEPICTS UPPER LEVEL CLOSED LOW PUNCHING THROUGH UPPER LEVEL RIDGE AND ROUNDING TOP OF SAID RIDGE THIS AFTERNOON. MODEL PREFERENCE LEANS HEAVY ON RUC/MESO ETA FOR TONIGHT PERIOD WITH MESO ETA USED THROUGHOUT DAY 2 AND AVN PICKING UP THE REMAINS FOR DAY 3. NO SIGNIFICANT MODEL DESCREPANCIES THIS MORNING. AVN APPEARED A FEW DEGREES TOO WARM AT 700MB BASED ON UPPER AIR ANALYSIS. RUC/MESO ETA MODEL ALSO DOING A BETTER JOB RIGHT NOW IN PRECIPITATION FORECAST IN THE NEAR TERM. TONIGHT...RUC AND MESO ETA MODEL DEPICTING HIGHLY SHEARED ENVIRONMENT OVER CENTRAL CWA AND BY 06Z OVER EASTERN CWA. INSTABILITY IS IN PLACE WITH MINIMAL CAPPING. JUST WAITING FOR THE LOW LEVEL WIND ENVIRONMENT TO PICK UP THE PACE. VGP OVER 0.3 AND EHI OVER 2.5 BEING ADVERTISED TODAY BY THE RUC DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WITH 0-3KM WIND SHEAR VECTOR EXPECTED TO BE BETWEEN 45 AND 90 DEGREES OF CONVECTIVE LINE ORIENTATION...COULD SEE SUPERCELLULAR ENVIRONMENT QUICKLY CHANGE OVER TO LINEAR SQUALL LINE TYPE SCENARIO DURING THE OVERNIGHT HOURS IN THE EASTERN CWA. PLENTY OF MOISTURE THROUGHOUT THE COLUMN...SO POTENTIAL DOES EXIST...ESPECIALLY IN THE EXTREME EAST...FOR HEAVY RAINERS. THANKS FOR THE HEADS UP AND COORDINATION CHANHASSEN. WEDNESDAY...UPPER LOW PASSES OVER EASTERN HALF OF CWA. WITH DECENT COOLING BETWEEN 850MB AND 500MB...WOULD EXPECT TO SEE SOME INSTABILITY SHOWER AND/OR THUNDERSTORM ACTIVITY MAINLY OVER CENTRAL AND EASTERN CWA. INVERTED SURFACE TROUGH SWINGS THROUGH ON WEDNESDAY AND TRUE SURFACE TO 850MB CAA...IF THERE IS TO BE ANY...TO START BY MIDDAY ON WEDNESDAY AND CARRY THROUGH THURSDAY. AS A RESULT HAVE KNOCKED TEMPS DOWN A BIT ON THURSDAY WITH LEE SIDE TROUGH DEVELOPING OVERNIGHT THURSDAY NIGHT AS COLD SURFACE HIGH CENTER STARTS PUSHING EAST AWAY FROM CWA. EXPECT WINDS TO COME UP SOMEWHAT AS PRESSURE GRADIENT INCREASES AND SHOULD BEGIN TO SEE TEMPS ON THE REBOUND ON FRIDAY UNDER A MOSTLY SUNNY SKY. ALSO HAVE INSERTED AREAS OF FOG FOR WEDNESDAY NIGHT AND THURSDAY MORNING RESULTING FROM MAX RADIATIONAL COOLING AND LIGHT WINDS UNDER SURFACE HIGH PRESSURE AXIS CENTERED ON CWA. EXTENDED DISCUSSION... ALL MODELS IN FAIRLY GOOD AGREEMENT THROUGHOUT THE EXTENDED SHOWING HIGH PRESSURE ACROSS MOST OF THE WRN US THROUGH MON. AVN EXT SEEMS TO HAVE THE BEST HANDLE ON THE RIDGE BUILDING INTO THE UPPER MIDWEST THROUGHOUT THE WEEKEND. BY MONDAY...MODELS SHOW A TROF MOVING INTO THE PAC NW...AND THEN TRACKING EAST ACROSS SOUTHERN CANADA. W US RIDGE WILL BEGIN TO WEAKEN SOMEWHAT...INDICATING MORE OF A ZONAL FLOW SETTING UP ACROSS THE NORTHERN PLAINS BY EARLY NEXT WEEK. THE AVN EXT ALSO BRINGS A WEAK SHORTWAVE SOUTH OUT OF CANADA AND ACROSS MN AND WI SAT NITE INTO SUN. THE MAIN CHANCE OF PRECIP ACROSS THE REGION WITH THE ASSOCIATED SFC BOUDNARY WILL BE EAST OF THE CWA INTO MN AND WI. WITH CURRENT MODEL PROJECTION OF THE PAC NW TROF MOVING E AND DROPPING SOUTH INTO THE UPPER GRT PLAINS ON TUE INTO WED...THERE MAY BE SOME PRECIP CHANCES ACROSS THE CWA DURING THE MIDDLE OF NEXT WEEK...BUT WILL KEEP FORECAST DRY FOR NOW. WITH THE RIDGE BUILDING INTO THE AREA...EXPECT A WARMING TREND FOR THE WEEKEND...SO HAVE RAISED TEMPERATURES SLIGHTLY HIGHER THAN GUIDANCE THROUGHOUT THE EXTENDED PERIOD. .ABR...NONE. DORN/ALBRECHT
In the hours before
Special weather statement, Jul 9, 9:29 PM CDT, 3 hours 49 minutes before
SDZ005-010-017-036-037-051-100330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 929 PM CDT TUE JUL 9 2002 SEVERE THUNDERSTORM WATCH #501 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN NORTHEAST SOUTH DAKOTA...MCPHERSON...EDMUNDS...FAULK... HYDE...HAND AND BUFFALO. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THE REMAINDER OF THE EVENING...BUT ARE NOT EXPECTED TO BECOME SEVERE. HINTZ
Special weather statement, Jul 9, 10:50 PM CDT, 2 hours 28 minutes before
SDZ006-007-011-018>020-022-100445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1050 PM CDT TUE JUL 9 2002 SEVERE THUNDERSTORM WATCH #501 WILL BE ALLOWED TO EXPIRE AT 11 PM. WIDELY SCATTERED THUNDERSTORMS WILL REMAIN ACROSS FAR NORTHEASTERN SOUTH DAKOTA THROUGH THE EARLY MORNING HOURS...BUT SEVERE WEATHER IS NOT ANTICIPATED. HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:00 AM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 15 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.